Hail, El Paso
- When
- August 8, 7:22 PM MST to 7:27 PM MST
- Where
- El Paso County, 3.62 mi NNW of Schriever Afb
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.850, -104.540
A strong thunderstorm produced hail up to the size of pennies west of Ellicott.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A strong thunderstorm produced hail up to the size of pennies west of Ellicott.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 8, 1:32 PM MST, 5 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 232 PM MDT SUN AUG 8 2010 .SHORT TERM... (TONIGHT AND MONDAY) CONVECTION A LITTLE SLOWER TO FIRE THIS AFTERNOON WITH ONLY A FEW CELLS DEVELOPING TO THE WEST AND SOUTH OF THE CWA. SATELLITE IMAGERY SHOWING UPPER LEVEL DISTURBANCE CURRENTLY MOVING THROUGH SOUTHERN UT. DRIER AIR ALOFT HAS WORKED INTO FAR WESTERN CO...THOUGH DECENT MOISTURE PLUME REMAINS OVER THE REMAINDER OF THE STATE. PRECIPITABLE WATERS STILL RUNNING OVER 100% OF NORMAL. RADAR RETURNS SHOW A SURFACE BOUNDARY NEARLY STATIONARY IN THE FAR SOUTHEAST CORNER OF THE STATE. LITTLE CHANGE IN AIRMASS ALONG THE BOUNDARY...PRIMARILY A WIND SHIFT LINE. MESOSCALE MODELS SHOWING LESS QPF TODAY THAN IN RECENT DAYS AND CONVECTIVE PARAMETERS ARE MARGINAL. STILL WITH DEEP MOISTURE AND AFTERNOON HEATING EXPECT THUNDERSTORMS TO DEVELOP OVER THE MOUNTAINS AND MOVE ONTO THE PLAINS THIS AFTERNOON/EVENING. THUNDERSTORM ACTIVITY WILL DECREASE BY LATE EVENING WITH OVERNIGHT LOWS SIMILAR TO THOSE OF LAST NIGHT. ON MONDAY...FEW UPPER LEVEL DISTURBANCES PROGGED TO MOVE THROUGH THE WESTERN PORTION OF THE CWA. NAM ALSO HAS DECENT UPSLOPE FLOW OVER THE EASTERN PLAINS. SPEED MAX MOVES THROUGH WESTERN COLORADO DURING THE AFTERNOON WHICH MAY ENHANCE CONVECTION OVER THE CENTRAL MOUNTAINS. OTHERWISE...LITTLE CHANGE EXPECTED IN TEMPS OR FORECAST OVERALL. THUNDERSTORMS WILL STILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL...BUT FLASH FLOODING POTENTIAL WILL BE CONFINED TO AREAS THAT EXPERIENCE TRAINING STORMS. STARK .LONG TERM... (MONDAY NIGHT THROUGH SUNDAY) MODELS STILL STRUGGLING WITH THE EXTENDED PART OF THE FORECAST. THE NAM AND GFS HAVE COME MORE INTO LINE MONDAY NIGHT INTO TUESDAY WITH REGARDS TO THE TRACK OF A SHORTWAVE TROUGH ACROSS WYOMING. BOTH MODELS NOW TRAIL A WEAK VORT MAX ACROSS THE AREA ALONG WITH DROPPING A WEAK FRONT SOUTH ACROSS THE PLAINS. EXPECT SHOWERS AND THUNDERSTORMS TO BE ONGOING ACROSS THE MOUNTAINS AND SPREAD EAST INTO THE PLAINS THROUGH THE OVERNIGHT HOURS BEFORE DISSIPATING BY TUESDAY MORNING. HIGH PRESSURE BEGINS TO BUILD ACROSS THE DESERT SOUTHWEST DURING THE DAY ON TUESDAY WITH ONE MORE WEAK DISTURBANCE TRACKING ACROSS THE REGION TUESDAY AFTERNOON. WEAK UPSLOPE FLOW WILL LEAD TO SHOWERS AND THUNDERSTORMS ACROSS THE PLAINS BY 00Z. DRIER AIR WILL BEGIN TO WORK NORTH INTO THE WESTERN MOUNTAINS TUESDAY AFTERNOON WHICH WILL LIMIT THE THUNDERSTORM POTENTIAL ACROSS THE HIGHER TERRAIN. MODELS BEGIN TO DIVERGE BY WEDNESDAY ON HOW THEY HANDLE AN AREA OF LOW PRESSURE IN THE PACIFIC NORTHWEST. ENSEMBLES CONTINUE TO INDICATE A HIGH DEGREE OF SPREAD WITH THE GFS ENSEMBLE HAVING A BIT BETTER SUPPORT THE ECMWF WHILE THE GEFS HAS TRENDED TO THE GFS. DID NOT MAKE TOO MANY CHANGES TO THE EXTENDED WITH A MORE CLIMATOLOGICALLY FAVORED FORECAST AT THIS TIME. THE GFS SOLUTION BUILDS HIGH PRESSURE OVER THE DESERT SOUTHWEST AND DRIFTS IT NORTHWARD OVER COLORADO HEADING INTO NEXT WEEKEND WITH THE UPPER LOW ANCHORED ALONG THE OREGON COAST. THE ECMWF TAKES THE LOW INTO THE GREAT BASIN WITH THE HIGH PRESSURE FURTHER EAST OVER THE CENTRAL PLAINS AND UPPER TROUGH DIGGING INTO THE NORTHERN ROCKIES. THE GFS SOLUTION WOULD TEND TO FAVOR MUCH WARMER TEMPERATURES AND DRIER CONDITIONS...EXCEPT OVER THE HIGHER TERRAIN WHERE DIURNALLY DRIVEN THUNDERSTORMS WOULD OCCUR EACH AFTERNOON. THE ECMWF WOULD BRING COOLER TEMPERATURES AND A MORE CONTINUED MONSOONAL TAP OF MOISTURE ACROSS THE AREA WITH MORE WIDESPREAD THUNDERSTORMS WITH A RETURN TO HEAVY RAINFALL. FOR NOW HAVE DIURNALLY DRIVEN THUNDERSTORMS OVER THE MOUNTAINS EACH AFTERNOON WITH SOME ADVANCEMENT INTO THE ADJACENT PLAINS THROUGH THE EXTENDED. TEMPERATURES WILL BE WARM WITH HIGHS IN THE 90S FOR THE PLAINS AND 70S TO LOW 80S FOR THE MOUNTAINS. OF COURSE THE FORECAST DEPENDS ON WHAT HAPPENS OVER THE NEXT FEW MODEL RUNS AND IF WE CAN GET A BIT BETTER AGREEMENT BETWEEN ENSEMBLES AND OPERATIONAL SOLUTIONS. MOZLEY && .AVIATION... SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH 03Z BEFORE CONVECTION DIMINISHES. GUSTY WINDS...SMALL HAIL...LIGHTNING AND LOCALLY HEAVY RAINFALL WILL ACCOMPANY THE THUNDERSTORMS. VFR CONDITIONS ARE FORECAST FOR THE TAF SITES THROUGH THE PERIOD...ALTHOUGH THUNDERSTORM ACTIVITY COULD REDUCE CIGS BELOW 3000 FT AGL AND REDUCE VISIBILITIES BELOW 6SM FOR BRIEF PERIODS. CLEARING SKIES ARE EXPECTED OVERNIGHT. STARK && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 40/88
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 540 AM MDT SUN AUG 8 2010 COZ058>089-093>099-091145- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 540 AM MDT SUN AUG 8 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER AND NEAR THE MOUNTAINS THIS AFTERNOON AND EARLY EVENING...WITH STORMS MOVING OFF THE HIGHER TERRAIN AND OUT ACROSS THE EASTERN PLAINS THROUGH THE LATE EVENING HOURS. THE MAIN THREATS FROM THESE STORMS WILL BE LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING. SMALL HAIL AND WIND GUSTS TO NEAR 45 MPH MAY ALSO ACCOMPANY THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE MONSOON WILL BE ACTIVE AGAIN ON MONDAY. MOST OF THE AREA WILL SEE A SIGNIFICANT DECREASE IN THUNDERSTORM ACTIVITY FOR TUESDAY AND WEDNESDAY. ON THURSDAY AND FRIDAY...THE MONSOON WILL START TO BECOME MORE ACTIVE AGAIN...LEADING UP TO A PRETTY GOOD CHANCE FOR STORMS IN MOST AREAS AGAIN BY THE WEEKEND. WITH THE THUNDERSTORMS THIS WEEK CONTINUING TO BE OF MONSOON ORIGIN...THE PRIMARY STORM THREATS WILL CONTINUE TO BE HEAVY RAIN AND LIGHTNING. HOWEVER...THERE WILL BE ENOUGH SHEAR IN THE ATMOSPHERE AT TIMES FOR AN OCCASIONAL STORM PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS APPROACHING 60 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER NOON TODAY ACROSS THE ENTIRE REGION. 23/50
The Pueblo radar (KPUX), 53 km away, was scanning. The volume nearest the first event began at 02:20 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256514.